Hail, Boulder
- When
- May 16, 1:30 PM MST
- Where
- Boulder County, 1.38 mi S of Boulder Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.010, -105.220
Strong thunderstorm produced hail up to nickel size across parts of Boulder, Washington and Weld Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong thunderstorm produced hail up to nickel size across parts of Boulder, Washington and Weld Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 16, 8:29 AM MST, 5 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 929 AM MDT Tue May 16 2017 .UPDATE... Issued at 917 AM MDT Tue May 16 2017 Mostly clear skies dominate the forecast area with clouds increasing over the western portions of the state as the upper low continues to move ESE. Short term model guidance showing an area of convergence with a surface low pushing north into the CWA and a push from the NE by later this afternoon. This will help to create enough lift across portions of eastern Larimer and Weld counties for some thunderstorm development. Increased pops in this area to account for this. As the line of storms moves further east still expecting better dynamics and environmental factors from a line from Akron into Sterling and eastward. There is also what appears to be a dryline moving north into portions of SW CWA from GOES-16 WV that could help to fire off some convection later this afternoon. This area has higher boundary layer moisture and instability. Deep layer shear values are also higher to the east that would help to sustain more intense and longer lived thunderstorms. Potential for gusty winds to 30 mph and some showers to the west will increase into moderate rain with small hail and gusty winds to the east. && .SHORT TERM...(Today and tonight) Issued at 330 AM MDT Tue May 16 2017 Expect a greater chance of showers and thunderstorms over the area this afternoon and evening than we've seen over the past few days. Main culprit will be a low pressure system which is now over Southern Nevada which will slowly weaken and lift northeast through Eastern Colorado tonight. There is some modest QG ascent with this system over Eastern Colorado this afternoon and evening which will aid the precip development. This morning will start out sunny over much of the area but then clouds will quickly develop this afternoon with the approaching system. There will be better low level moisture over far eastern Colorado with dewpoints still in the mid 40s to lower 50s while drier low levels further west over the Front Range. Surface based capes today of 500-1000j/kg, with the higher amounts further east with the better low level moisture. Showers/storms over the front range will generally result in more gusty winds and light rain as winds begin to downslope off the foothills. As the storms move into the greater moisture, storms may approach severe limits with winds close to 60 mph and marginally large hail. Main change to forecast was to increase pops over the far plains given the better moisture. Showers will decrease from west to east from later this evening and overnight as the main trof moves into Kansas towards Wednesday morning. There still may be some wraparound showers over far ne colorado even towards Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 330 AM MDT Tue May 16 2017 A few showers and thunderstorms may continue over the far northeastern corner of the state as the last system pushes out into Kansas Wednesday morning. Just as quickly as that one exited, another stronger system will move in from the Great Basin to bring much colder than normal temperatures and widespread rain and snow to the area through Saturday. An upper low over Idaho on Wednesday morning will drop into Utah that afternoon with showers and thunderstorms expected across the forecast area. Moisture and a cold front will be pushed across the area Wednesday night from the upper low before another cold front will come from the north Thursday to enhance precipitation especially across the Front Range mountains and over the adjacent plains areas. Have followed a blend of non-NAM guidance, as the NAM is an outlier with focusing too much energy into a 700 mb low that develops over Nebraska too early and too deep in its solution - which would dry out the front range area with mountain top flow turning more westerly. The rest of the models have trended a little further south with their solutions, bringing the better possibility of colder temperatures. Snow levels will likely be around 7000 feet by Thursday morning, staying steady through the day, then drop to near 5000 feet or less Friday morning - though precipitation will be decreasing as the upper low moves overhead and a 700 mb low over Kansas and Nebraska pulls the moisture east and downsloping along the mountains dries things out. The mountains look like they will be seeing appreciable amounts of snow with this storm as the colder than normal low slowly moves across the area with weak to moderate lift. High mountain locations will likely see a foot of snow just on Thursday, with snow expected before on Wednesday night as well as after on Friday. Confidence on issuing any highlight at this point isn't high enough this far out due to the possibility of the 700 mb low forming earlier to decrease amounts across the Front Range. Expecting areas down to about 6000 feet to see snow late Wednesday night early Thursday morning, with areas over the Palmer and Cheyenne Ridges possibly seeing snow mixing in with the rain at times during the day Thursday. Rain and snow could fall at moderate rates at times east of the divide through Thursday. Friday early morning's temperatures should allow all snow down to around 4500 feet across the plains. Temperatures on Thursday and Friday will be 25 to 30 degrees colder than normal for mid-May. A little wrap around moisture may bring isolated showers to the mountains in northwest flow Saturday as the system pushes into the Great Plains. Temperatures will warm slightly, likely near 60 for the plains and in the low 40s to 50 for the higher terrain. A pair of quick moving shortwaves in the northwest flow aloft will bring isolated to scattered showers and thunderstorms to the area Sunday through Tuesday. Temperatures are expected to get back closer to normal, but still remain slightly cooler. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 917 AM MDT Tue May 16 2017 VFR conditions are expected through Wednesday afternoon with easterly winds dominating until later this afternoon when there is a chance of storms by 20z. Currently there is light rain accompanied by increased winds but will look at the possibility of thunderstorms later this afternoon. Winds will switch more northerly by the late afternoon as convection fires off to the NW of the field where there are increased chances of outflows that could bring another round of gusty winds and storms between 23 and 03z. Winds should return to drainage by 10/11z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bowen SHORT TERM...Entrekin LONG TERM...Kriederman AVIATION...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1141 AM MDT Tue May 16 2017 COZ030>051-171745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1141 AM MDT Tue May 16 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains and plains this afternoon. The stronger storms will be over far Northeast Colorado where moisture levels are higher. Storms may approach severe limits with gusty winds near 60 mph and some hail. Further west over the urban corridor, expect more gusty winds up to 45 mph with the storms. Showers and thunderstorms will diminish from west to east later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A significant storm will bring a cooler unsettled weather pattern to the forecast area through Friday. Widespread precipitation is a good bet for much of the forecast area Wednesday afternoon through Friday. The mountains and foothills will see decent snowfall amounts, with heavy snow possible at times Thursday and Thursday night. Snow levels will be around 7000 feet Thursday morning then drop down to around 5000 feet by Friday morning, so there will be snow for some of the plains Thursday night into Friday. Winter driving conditions are expected over mountains and foothills Wednesday night through Friday. Temperatures will be 20 to 30 degrees colder than normal Thursday and Friday, then warm up Saturday. Scattered late day showers and thunderstorms are forecast for the mountains Saturday and again on Sunday, with widely scattered late day showers and thunderstorms for the plains on Sunday. The next storm will bring more widespread precipitation to much of the forecast area Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Denver radar (KFTG), 63 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689659, 689660, 689661.